Wyoming, 2004

Tornado in Wyoming, September 14, 2004

September 14, 2004 · NWS UNR · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 14, 1:00 PM MST, 0 minutes earlier.

Area forecast discussion, Sep 14, 1:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT TUE SEP 14 2004

.DISCUSSION...VIGOROUS SHORT WAVE IS MOVG THRU WY ATTM PER WATER
VAPOR IMAGERY AND CONVECTION IS RAPIDLY FIRING ACRS NERN WY. A SFC
LOW IS DEEPENING OVR NERN WY IN RESPONSE TO SHORT WAVE AND IS
HELPING AID IN CONVECTIVE DEVELOPMENT. SHEAR PROFILES ARE MORE THAN
SUFFICIENT FOR ROTATING UPDRAFTS ESPECIALLY FROM NERN WY THRU THE
BLACK HILLS AND INTO SWRN SD. GIVEN COLD AIR ALOFT WITH UPR SYSTEM
WILL NEED TO MONITOR FOR SVR WX AND POSSIBLE TORNADO THREAT.

TONIGHT...CONVECTION WILL BECOME MORE WDSPRD THIS EVE AS STRONG
SHORT WAVE MOVES THRU. HAVE GONE LIKELY POPS MAJORITY OF CWFA. SVR
WX THREAT SHOULD BE LIMITED TO THIS EVE ACRS WRN AND SWRN PORTIONS
OF THE CWFA...ALSO BEST DYNAMICS FOR SVR WX SHOULD REMAIN A BIT
SOUTH OF CWFA. GIVEN LO LVL SHEAR PROFILES...A FEW TORNADOES ARE
POSSIBLE ACRS THE WRN/SWRN CWFA. WINDS WILL SLOWLY SHIFT TO THE NW
FROM WEST TO EAST AS SFC LOW WORKS ACRS CWFA.

WED...SHORT WAVE TROF WILL EXIT THE CWFA WITH ONLY A FEW LINGERING
MRNG -SHRA ACRS THE ERN CWFA. SUBSIDENCE IN WAKE OF TROF WILL BRING
DECREASING CLOUDS AND COOL W/NW WINDS.

THU-FRI...ZONAL FLOW ALOFT WITH ONLY A FEW MINOR DISTURBANCES MOVG
THRU THE NRN PLAINS. CONSENSUS IS TO LEAVE FCST DRY AS FORCING WILL
BE WEAK AND MOISTURE LIMITED. TEMPS SHOULD BE NEAR THE HIGH END OF
GUIDANCE GIVEN WEAK WLY BL FLOW.

EXTENDED...DEEPENING TROF ACRS THE WRN CONUS WILL LEAD TO AMPLIFIED
RIDGE THRU THE NRN PLAINS EARLY IN THE PD. THIS WILL LEAD TO DRY WX
AND WARMING TEMPS. PCPN CHANCES WILL INCREASE BY LATE IN THE WEEKEND
AS UPR TROF NEARS THE NRN PLAINS. OPS GFS IS A LITTLE FASTER THAN
ENSEMBLE CONSENSUS WITH THIS TROF...AND THIS SLOW DOWN HAS BEEN
REFLECTED IN THE FCST.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

JOHNSON
Hazardous weather outlook, Sep 14, 5:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT TUE SEP 14 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 169 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Weston

When
September 14, 1:00 PM MST to 1:10 PM MST
Where
Weston County, 8 mi NE of Rochelle
Rating
F0
Path length
0.5 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.683, -104.850

Several reports of a weak tornado on the ground between 1300 and 1310 LST. The tornado remained over open areas and caused no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyThe tornado archive for Wyoming, 2004Warnings in Wyoming, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422446.